Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 336, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Oct 9, 2017, 8:18 PM CDT for Dent County, Phelps County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2017, 8:18 PM CDT (01:18 UTC)
- Expired
- Oct 9, 2017, 8:42 PM CDT
- In force
- 24 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Dent County, MO, Phelps County, MO
The radar
The St Louis radar (KLSX), 136 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 297 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1833 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
120
WUUS53 KSGF 100118
SVRSGF
MOC065-161-100200-
/O.NEW.KSGF.SV.W.0336.171010T0118Z-171010T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
818 PM CDT MON OCT 9 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Northwestern Dent County in south central Missouri...
Phelps County in east central Missouri...
* Until 900 PM CDT
* At 818 PM CDT, a severe thunderstorm was located 10 miles north of
Licking, or 14 miles west of Salem, moving north at 35 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Rolla... St. James...
Doolittle... Newburg...
Edgar Springs... Lenox...
Beulah... Northwye...
Lecoma... Lake Spring...
Anutt...
This includes Interstate 44 between mile markers 177 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3760 9168 3760 9192 3804 9192 3805 9189
3805 9155
TIME...MOT...LOC 0118Z 189DEG 32KT 3765 9181
HAIL...1.25IN
WIND...<50MPH
$$
Boxell1 follow-up statement
864
WWUS53 KSGF 100142
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
842 PM CDT MON OCT 9 2017
MOC065-161-100152-
/O.CAN.KSGF.SV.W.0336.000000T0000Z-171010T0200Z/
Dent MO-Phelps MO-
842 PM CDT MON OCT 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DENT AND PHELPS
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3760 9168 3760 9192 3804 9192 3805 9189
3805 9155
TIME...MOT...LOC 0139Z 189DEG 32KT 3786 9177
$$
BoxellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 6:41 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Oct 9, 6:41 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Springfield MO 641 PM CDT Mon Oct 9 2017 ...Mesoscale Discussion and Update to Aviation... .MESOSCALE DISCUSSION... Issued at 618 PM CDT Mon Oct 9 2017 Scattered strong to marginally severe thunderstorms have been ongoing for the past few hours from eastern Kansas into northeastern Oklahoma. Most of the activity has developed near and just north of a warm front which extends northeast from surface low pressure near Tulsa. As storms have crossed north over the front, they have tended to become less organized. We have seen recent development closer to the Tulsa metro area. These storms will have more in the way of instability to work with over the next hour or two while having a greater residence time in the warm sector. Deep layer shear remains supportive of supercells, however high LCL heights (1200-1500 meters agl) have tended to limit low level rotation and tornado potential up to this point. As we head into later this evening, height falls overspreading the region should result in continued convective initiation along or just behind that surface low/trailing cold front. However, instability will begin to decrease along with increasing convective inhibition. While we may see a few severe storms get into our western counties from mid to late evening, we should see an overall weakening trend as storms push farther east into the Ozarks. && .SYNOPSIS... Issued at 230 PM CDT Mon Oct 9 2017 Morning fog took a bit longer to burn off this morning with our lower sun angle this time of year, but dissipated quickly once it started to erode between 9 am and 11 am. In the wake of the fog, temperatures have risen into the mid to upper 80s across the area. Dewpoints were in the upper 50s to low 60s. Frontal boundary was from west central MO to near Wichita, KS as of 2 pm, with much drier and cooler air behind the front. Some cumulus have formed over south central MO and also in southeast KS ahead of the front, with a couple of storms just now developing as of 2 pm. Instability of 1500-2000 j/kg surface based CAPE in southeast Kansas and 40-50 kts of 0-6km shear ahead of the surface front. Southeast Kansas is in a slight risk area with all modes of severe weather possible this afternoon and early evening. Thunderstorm forecast and severity will be the main focus with this forecast. && .SHORT TERM...(This evening through Tuesday) Issued at 230 PM CDT Mon Oct 9 2017 For the rest of the afternoon and tonight...will likely continue to see some discrete thunderstorms develop ahead of the front this afternoon/evening. Will see instability continue to increase through the afternoon as well as deep layer shear as upper wave approaches from the west. There will be a relatively small window of opportunity for severe storms from 3 pm through about 10 pm and mainly over our far western CWA, however given the favorable shear and initial instability profiles, all modes of severe storms will be possible. Instability should diminish quickly after sunset and severe weather chances will likely end by mid to late evening, not getting much further east than the I-49 corridor. Conditions overnight will be more showery with some embedded thunderstorms. Warm conditions are expected, especially over the eastern Ozarks with cloud cover and southeast wind ahead of the low and front. The front will make it into the far western CWA by daybreak. Will have a non-traditional temperature curve on Tuesday with temperatures falling behind the front as stratus and cold air advection move in behind the front. Eastern CWA will have the warmest temperatures with the front moving through there later in the day. In fact, thunderstorms may redevelop along the front over the eastern Ozarks during the afternoon if enough instability can develop. We currently have the eastern Ozarks in sub-severe but strong storms possible for Tuesday afternoon. .LONG TERM...(Tuesday Night through Monday) Issued at 230 PM CDT Mon Oct 9 2017 Any storms that redevelop should exit the area by Tuesday evening with cooler and drier air moving into the region. Lows Tuesday night will be in the 40s with highs Wednesday in the 60s. Will see a gradual warming trend during the remainder of the work week, back into the 80s for highs on Friday and Saturday. Models are showing some timing differences for our next precipitation chances with the GFS being quicker next weekend. We have trimmed back on POPS slightly with these differences, but the best chances will be Saturday into Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 618 PM CDT Mon Oct 9 2017 Showers and thunderstorms will spread in an eastward fashion into southern Missouri tonight and early Tuesday morning. MVFR and local IFR conditions can be expected in the vicinity of storms. Meanwhile, a cold front will slowly move east across the area from late tonight into early Tuesday morning. Behind that front, winds will increase out of the northwest with ceilings lowering into the MVFR and IFR categories. The lower ceilings will then hang on throughout the day. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && MESOSCALE...Schaumann SYNOPSIS...Lindenberg SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Schaumann
Hazardous weather outlook, Oct 9, 7:41 PM CDT, 37 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 741 PM CDT Mon Oct 9 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110045- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 741 PM CDT Mon Oct 9 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited Tornado risk. Elevated Hail risk. Elevated Thunderstorm wind damage risk. Limited Lightning risk. Significant Fog risk. DISCUSSION... Scattered strong to severe thunderstorms will remain possible over southeast Kansas into southwest Missouri this evening. Wind gusts up to 60 mph and hail to the size of quarters will be possible over southwest Missouri and southeast Kansas. An isolated tornado cannot be ruled out. Weaker, but more widespread thunderstorms are then expected overnight as a cold front slowly moves east across western Missouri. Areas of locally dense fog are also expected to develop tonight and early Tuesday morning across the eastern Missouri Ozarks. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible across the area on Tuesday as that front continues to move east through the area. Some stronger storms will be possible over the eastern Ozarks during the afternoon hours if enough instability can redevelop ahead of the front. Hail to the size of nickels, wind gusts up to 50 mph, and cloud to ground lightning would be the primary potential hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through late evening generally along and west of the Interstate 49 corridor. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.